The AGA Journals Blog highlights the latest discoveries in gastroenterology and hepatology research.

How Do Proton Pump Inhibitors Increase Intestinal Damage from NSAIDS?

Share on facebook
Share on google
Share on twitter
Share on linkedin

Taking a proton pump inhibitor (PPI) to reduce stomach damage from nonsteroidal anti-inflammatory drugs (NSAIDs) can damage the intestine by disrupting the microbiota, according to a study by John Wallace et al. in the October issue of Gastroenterology.

Patients who take NSAIDs are frequently given PPIs to reduce gastric acid and the damage it causes. However, approximately 70% of chronic NSAID users develop inflammation of the small intestine, which can lead to bleeding, strictures, and occasional perforations. To make matters worse, there is a high incidence of small intestinal damage among patients who take a NSAID and PPI together—the PPI confers little, if any, protection to the mid- and distal small intestine.

Wallace et al. investigated intestinal effects of the combination of these drugs. They gave rats the PPIs omeprazole or lanzoprazole for 9 days, along with anti-inflammatory doses of naproxen (an inhibitor of COX-2 and COX-1) or celecoxib (a COX-2–specific inhibitor) on the final 4 days.

Each PPI exacerbated naproxen- and celecoxib-induced intestinal ulceration and bleeding. Rats given anti-inflammatory doses of celecoxib had negligible amounts of small intestinal damage, but rats given celecoxib in combination with omeprazole developed extensive small intestinal ulceration, overt bleeding, and a significant decrease in hematocrit.

Omeprazole alone did not cause mucosal injury or inflammation, but caused shifts in the numbers and types of enteric bacteria. Rats given omeprazole had significant increases in the numbers of aerobic bacteria (both gram-negative and gram-positive) in the jejunum, but a significant reduction (80%) in  Actinobacteria and Bifidobacteria spp. Administration of Bifidobacteria-enriched bacteria prevented intestinal ulceration or bleeding in response to omeprazole or naproxen.

Colonization of germ-free mice with jejunal bacteria from PPI-treated rats increased the severity of NSAID-induced intestinal injury, compared with mice colonized with bacteria from vehicle-treated rats (see picture below).

Germ-free mice colonized with intestinal flora from control rats had normal mucosal structure following administration of naproxen (top); in mice colonized with intestinal flora from PPI-treated rats, naproxen caused epithelial damage in the small intestine and, in some mice, extensive subepithelial edema (bottom).

Gastric acid kills most bacteria, so the authors propose that chronic suppression of acid with a PPI might lead to overgrowth of types of bacteria in the small intestine that promote the NSAID-induced intestinal damage.

The mechanisms of intestinal and gastric damage from NSAIDs differ. Whereas inhibition of mucosal COX-1 and COX-2 leads to the development of gastric lesions, the small intestinal damage has been tied to the enterohepatic circulation and the consequent repeated exposure of the intestinal epithelium to these drugs in the presence of bile.

Wallace et al. were surprised that there have not been clinical studies to examine the effects of PPIs on NSAID-induced enteropathy, given the widespread use of these drugs. However, it is difficult to assess damage in the distal small intestine using conventional endoscopy. The authors propose trials that use video capsule endoscopy to examine the impact of PPIs on NSAID-induced enteropathy, and investigate whether prebiotics or probiotics can prevent or reverse dysbiosis and reduce the incidence and severity of NSAID-induced intestinal damage.

However, a careful evaluation of the use of PPIs together with NSAIDs is needed. The benefits of reduced gastroduodenal damage and bleeding from PPI therapy could be offset by more distal damage, which is more difficult to detect.

Read the article online.
Wallace JL, Syer S, Denou E, et al. Proton pump inhibitors exacerbate NSAID-induced small intestinal injury by inducing dysbiosis. Gastroenterology 2011;141:1314–1322.

Related Posts Plugin for WordPress, Blogger...
Kristine Novak

Kristine Novak

Leave a Replay

About The Author:

Dr. Kristine Novak

Dr. Kristine Novak

Dr. Kristine Novak is a science writer and editor based in San Francisco. She has extensive experience covering gastroenterology, hepatology, immunology, oncology, clinical, and biotechnology research discoveries.

Top Posts:

Subscribe

We never use your email for anything other than The AGA Journals Blog.